Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 42, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2025, 4:10 PM CDT for 4 counties in South Dakota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2025, 4:10 PM CDT (21:10 UTC)
- Expired
- May 19, 2025, 4:32 PM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Beadle County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:02 PM CDT, 1 hour 8 minutes earlier. Its key messages:
- A few strong to severe thunderstorms may develop this evening with the greatest threat focused near the SD/NE border and Highway 20 corridor from 5 PM to 9 PM. Large hail up to 2 inches will be the main threat with potential for wind gusts up to 60 mph and/or an isolated tornado.
- Periods of rain and isolated thunderstorms continue through Tuesday and into Wednesday. High confidence in most locations receiving an additional half inch of rain with a broad 1-3+ inches expected for much of southwest Minnesota. While this may cause some local rises in small streams and creeks and occasional ponding of water, flash flooding is not anticipated.
- After a break on Thursday, moderate (30-60%) rain and thunderstorm chances return for Friday into the beginning of next week. Temperatures remain seasonably cool for this time of year.
Area forecast discussion, May 19, 3:02 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
302 PM CDT Mon May 19 2025
.KEY MESSAGES...
- A few strong to severe thunderstorms may develop this evening
with the greatest threat focused near the SD/NE border and
Highway 20 corridor from 5 PM to 9 PM. Large hail up to 2
inches will be the main threat with potential for wind gusts
up to 60 mph and/or an isolated tornado.
- Periods of rain and isolated thunderstorms continue through Tuesday
and into Wednesday. High confidence in most locations
receiving an additional half inch of rain with a broad 1-3+
inches expected for much of southwest Minnesota. While this
may cause some local rises in small streams and creeks and
occasional ponding of water, flash flooding is not
anticipated.
- After a break on Thursday, moderate (30-60%) rain and
thunderstorm chances return for Friday into the beginning of
next week. Temperatures remain seasonably cool for this time
of year.
&&
.DISCUSSION...
Issued at 301 PM CDT Mon May 19 2025
THIS EVENING: Satellite images as of mid afternoon show broad, deep
stratus across the region ahead of an elongated inverted sfc trough
nosing into eastern Nebraska. Warm air advection continues to bring
scattered showers this afternoon, but attention heading into this
evening is focused on severe weather threat through around 9 PM. A
strong upper trough over the Rockies and associated closed low over
the Black Hills pivots slightly eastward this evening with CAMs
having high confidence in height falls triggering scattered
thunderstorms in eastern NE along an approaching cool front, perhaps
as far north as the SD/NE border 2PM to 5PM. Amidst 40 to 60 kts 0-
6km deep layer shear and increasing 1000-1500 J/kg MUCAPE, the
atmosphere is primed for isolated severe storms this evening if they
can develop and/or track into our area. As storms track quickly
northeast, the main threat will be large hail up to 2" in diameter
(thanks to SHIP of 1.0-2.0 and mid level lapse rates of 7.0-7.5
C/km). 00z/12z HREF guidance maintains that the greatest severe
threat, focused on isolated storms, is from 5 to 9 PM this evening,
though there is notable disagreement in how far northwest storms
could potentially extend (southeast of a Yankton to Brookings line
vs southeast of a Vermillion to Sheldon line). Cannot rule out
isolated wind gusts up to 60 mph and an isolated tornado, but with
60F+ dew points still south of a O'Neill to Norfolk to Harlan line,
the northern extent of any (isolated) tornado threat should be
near/south of a Yankton to Spencer line. It is also likely that
thunderstorms will train given the orientation of the forcing for
ascent. HREF LPMM guidance paints potential for a few sites in
northwest Iowa to see a pocket of a quick 1-2" of rain, which would
mainly lead to ponding of water in fields and/or urban areas. Flash
flooding is unlikely.
LATE TONIGHT: As the upper low turns more negatively tilted and
slows its progression overnight, expect showers and isolated
thunderstorms to continue to feed into the region from the southeast
overnight and into Tuesday. East gradient winds will turn more
northeast and weaken as the sfc trough settles into the region and
the advancing height falls aloft will drop temperatures into the 40s
overnight with overcast skies.
TUESDAY AND WEDNESDAY: Scattered showers and occasional rumbles of
thunder persist through Tuesday, making outdoor activities pretty
soggy. Rain chances begin to decrease early Wednesday, becoming more
likely in southwest MN than elsewhere further south and west as
TROWAL moisture wraps up. Additional rainfall totals should equate
to around 1-3 inches of rain across portions of MN and IA near and
east of U.S. Hwy 59, with a broad 0.25 to 1.00" further west. Expect
a cool, breezy spring-like days with a northeast wind Tuesday and
northwest wind Wednesday, and high temperatures only in the 50s,
well below normal for mid May.
THURSDAY: Thursday brings the better day for outdoor activities of
the work week with a light northerly breeze, weak sfc high pressure,
and highs in the 60s. Lower confidence in cloud cover as clouds from
the departing system may take time to mix out.
FRIDAY INTO NEXT WEEKEND: Unsettled weather returns heading into
next weekend as a strengthening northern stream shortwave tracks
through the Northern Plains. Periods of showers and storms return
with cool high temperatures in the 60s.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1251 PM CDT Mon May 19 2025
A line of showers and storms extends from roughly KBKX to Hartford
to Parker to start the period. This line of storms will impact KFSD
through about 20Z and continue lifting northeastward into southwest
Minnesota through the afternoon. There have been reports of small to
medium sized hail with this activity, and can't rule out a 50+ kt
wind gust as the storms roll through as well. Additional showers and
storms are likely to develop late this afternoon and evening,
especially closer to the Highway-20 corridor including KSUX. Can't
rule out some large hail and damaging winds with these storms as
well. Storms will fade tonight, but MVFR to IFR stratus and showers
will linger through the rest of the period at all sites.
Easterly wind gusts as high as around 35 kts will continue to be
possible through the early evening, with winds lessening and turning
more northeasterly late tonight into tomorrow morning. Gusts by
Tuesday morning will be as high as 15-20 kts.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ038>040-
053>056.
MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-
081-089-090-097.
IA...None.
NE...None.
&&
DISCUSSION...BP
AVIATION...SametHazardous weather outlook, May 19, 3:08 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 308 PM CDT Mon May 19 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-202015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 308 PM CDT Mon May 19 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered storms should develop across northwest Iowa and northeast Nebraska late this afternoon and evening. The main threats would be golf ball sized hail and possibly damaging winds, although the wind threat looks to be lower. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and isolated thunderstorms will continue on Tuesday and Wednesday. Total rainfall amounts of 2 to 4 inches will be possible today through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible in northwest Iowa this evening.
In the hours before
Local storm report, May 19, 12:30 PM CDT, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 AM Non-Tstm Wnd Gst 8 N Elk Point 42.79N 96.71W
05/19/2025 M58 MPH Union SD Public
Via personal weather station.
0544 AM Non-Tstm Wnd Gst 8 SSE Alcester 42.92N 96.59W
05/19/2025 M63 MPH Union SD Public
Via personal weather station.
0553 AM Non-Tstm Wnd Gst 7 SE Alcester 42.97N 96.52W
05/19/2025 M62 MPH Union SD Public
Via personal weather station.
0606 AM Non-Tstm Wnd Gst 4 E Alcester 43.01N 96.55W
05/19/2025 M72 MPH Union SD Public
Via personal weather station.
0530 AM Non-Tstm Wnd Gst 7 WSW Wall Lake 43.49N 97.08W
05/19/2025 M56 MPH Turner SD Mesonet
Mesonet station PKMS2 Parker 7NNE.
0630 AM Non-Tstm Wnd Gst 3 NNE Flandreau 44.09N 96.58W
05/19/2025 M60 MPH Moody SD Mesonet
Mesonet station FLNS2 Flandreau 3 NNE (SD
Mesonet).
0542 AM Non-Tstm Wnd Gst 3 SE Montrose 43.67N 97.15W
05/19/2025 M55 MPH McCook SD Mesonet
Mesonet station 18 SD RWIS Montrose.
0526 AM Non-Tstm Wnd Gst 1 W Lane 44.07N 98.45W
05/19/2025 M58 MPH Jerauld SD Mesonet
Mesonet station 305 SD RWIS Lane.
0329 AM Non-Tstm Wnd Gst 2 E Dixon 43.39N 99.44W
05/19/2025 M56 MPH Gregory SD Mesonet
Mesonet station 283 SD RWIS Dixon.
0437 AM Non-Tstm Wnd Gst 3 S Corsica 43.38N 98.41W
05/19/2025 M56 MPH Douglas SD Mesonet
Mesonet station 304 SD RWIS Corsica.
0509 AM Non-Tstm Wnd Gst 3 N Mitchell 43.77N 98.04W
05/19/2025 M56 MPH Davison SD ASOS
ASOS station KMHE Mitchell Municipal
Airport.
0417 AM Non-Tstm Wnd Gst 4 NE Dante 43.08N 98.13W
05/19/2025 M57 MPH Charles Mix SD Mesonet
Mesonet station 324 SD RWIS WAGNER.
0441 AM Non-Tstm Wnd Gst 3 W Geddes 43.26N 98.76W
05/19/2025 M56 MPH Charles Mix SD Mesonet
Mesonet station RLAS2 Lake Andes RAWS.
0445 AM Non-Tstm Wnd Gst 9 SW Platte 43.30N 98.99W
05/19/2025 M60 MPH Charles Mix SD Public
Via personal weather station.
0414 AM Non-Tstm Wnd Gst 1 S Kimball 43.74N 98.96W
05/19/2025 M71 MPH Brule SD Mesonet
Mesonet station 25 SD RWIS Kimball.
0425 AM Non-Tstm Wnd Gst 4 SSE Kimball 43.69N 98.91W
05/19/2025 E58 MPH Brule SD Public
Via personal weather station.
0430 AM Non-Tstm Wnd Gst 1 ENE White Lake 43.73N 98.69W
05/19/2025 M64 MPH Aurora SD Mesonet
Mesonet station WTES2 White Lake (SD
Mesonet).
0508 AM Non-Tstm Wnd Gst 4 SSW Newcastle 42.60N 96.91W
05/19/2025 M58 MPH Dixon NE Public
Via personal weather station.
0611 AM Non-Tstm Wnd Gst Ponca 42.57N 96.72W
05/19/2025 M61 MPH Dixon NE Public
Via personal weather station.
0612 AM Non-Tstm Wnd Gst 2 NW Ponca 42.59N 96.75W
05/19/2025 M60 MPH Dixon NE Public
Via personal weather station.
0755 AM Non-Tstm Wnd Gst 2 NE Rushmore 43.64N 95.77W
05/19/2025 M56 MPH Nobles MN Mesonet
Mesonet station MN007 I-90 - Rushmore - Mp
35.
0815 AM Non-Tstm Wnd Gst 3 W Dovray 44.06N 95.60W
05/19/2025 M57 MPH Murray MN Mesonet
Mesonet station MN038 T.h.30 - Dovray - Mp
49.
0744 AM Non-Tstm Wnd Gst Moville 42.49N 96.06W
05/19/2025 M61 MPH Woodbury IA Public
Via personal weather station.
0505 AM Non-Tstm Wnd Gst 4 W Sheldon 43.19N 95.92W
05/19/2025 M64 MPH Sioux IA Public
Via personal weather station.
0610 AM Non-Tstm Wnd Gst 1 SSW Hawarden 42.99N 96.49W
05/19/2025 M57 MPH Sioux IA Mesonet
Mesonet station FW6302 Hawarden.
0610 AM Non-Tstm Wnd Dmg Hawarden 43.00N 96.48W
05/19/2025 Sioux IA Emergency Mngr
Tree damage across town as well as tin
peeled off of local business.
0625 AM Non-Tstm Wnd Gst 6 W Rock Valley 43.19N 96.41W
05/19/2025 E73 MPH Sioux IA Public
Via personal weather station.
0630 AM Non-Tstm Wnd Gst 4 SE Hawarden 42.97N 96.42W
05/19/2025 M64 MPH Sioux IA Public
Via personal weather station.
0635 AM Non-Tstm Wnd Dmg Rock Valley 43.20N 96.30W
05/19/2025 Sioux IA Trained Spotter
Pictures via trained spotter as well as
social media of tree damage across town.
Time estimated.
0710 AM Non-Tstm Wnd Gst 2 WNW Hull 43.20N 96.16W
05/19/2025 M58 MPH Sioux IA Public
Via personal weather station.
0546 AM Non-Tstm Wnd Dmg Akron 42.83N 96.56W
05/19/2025 Plymouth IA Public
Picture via social media of tree damage
across town.
0640 AM Non-Tstm Wnd Dmg Remsen 42.81N 95.97W
05/19/2025 Plymouth IA Broadcast Media
Picture of large tree down. Time estimated.
0633 AM Non-Tstm Wnd Gst 5 W Larchwood 43.45N 96.53W
05/19/2025 M59 MPH Lyon IA Public
Via personal weather station.
0643 AM Non-Tstm Wnd Dmg Rock Rapids 43.43N 96.17W
05/19/2025 Lyon IA Emergency Mngr
Approximately 3 to 4 dozen trees down across
town. Time estimated.
0643 AM Non-Tstm Wnd Gst 1 SSW Rock Rapids 43.41N 96.18W
05/19/2025 M61 MPH Lyon IA Public
Via personal weather station.
0647 AM Non-Tstm Wnd Gst 4 E Lester 43.43N 96.25W
05/19/2025 M72 MPH Lyon IA Public
Via personal weather station.
0730 AM Non-Tstm Wnd Gst 6 E Rock Rapids 43.44N 96.05W
05/19/2025 M63 MPH Lyon IA Public
Via personal weather station.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:18 AM CDT | Wind Advisory | FSD | Beadle, Brookings, Kingsbury, Lake, Miner, Moody and 1 more | 10 hr |
| May 19, 12:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner, Yankton | 44 min |
| May 19, 1:00 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 45 min |
| May 19, 5:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.